Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2016, 3:13 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 62 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 23, 2016, 4:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:28 PM CDT | TSTM WND GST 55 | 1 N Independence, IA | WIND GUSTS ESTIMATED 45-55 MPH |
| Jul 23, 3:30 PM CDT | TSTM WND GST 65 | 1 Wnw Independence, IA | VERY HEAVY RAIN AND WINDS TO 65 MPH. |
| Jul 23, 3:35 PM CDT | TSTM WND DMG | 1 N Independence, IA | 4 INCH DIAMETER BRANCH SNAPPED OFF TREE |
| Jul 23, 3:35 PM CDT | TSTM WND GST 65 | 1 N Independence, IA | WIND ESTIMATED 60 TO 65 MPH |
| Jul 23, 3:49 PM CDT | TSTM WND DMG | 1 S Hazleton, IA | TREES DOWN AT CAMPGROUND. |
| Jul 23, 3:49 PM CDT | TSTM WND GST 70 | 1 S Hazleton, IA | WIND ESTIMATED 70 TO 80 MPH DOWNED TREES AT CAMPGROUND |
| Jul 23, 4:03 PM CDT | TSTM WND DMG | 1 E Independence, IA | NUMEROUS BRANCHES AND TREE LIMBS DOWN ACROSS TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS53 KDVN 232013
SVRDVN
IAC019-055-232115-
/O.NEW.KDVN.SV.W.0067.160723T2013Z-160723T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCHANAN COUNTY IN NORTHEASTERN IOWA...
SOUTHWESTERN DELAWARE COUNTY IN NORTHEASTERN IOWA...
* UNTIL 415 PM CDT
* AT 313 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HAZLETON TO NEAR JESUP TO LA PORTE CITY...MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...JESUP...FAIRBANK...WINTHROP...HAZLETON...
QUASQUETON...LAMONT...BRANDON...ROWLEY...AURORA...DUNDEE...
MASONVILLE...STANLEY...FONTANA PARK...INDEPENDENCE AIRPORT...
MONTI...COFFINS GROVE PARK...WINTHROP GOLF COURSE...
OTTERVILLE AND LITTLETON.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 49 AND 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4264 9179 4257 9151 4230 9152 4230 9206
4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 2013Z 274DEG 29KT 4264 9192 4243 9201 4231 9220
HAIL...<.75IN
WIND...60MPH
$$
UTTECH1 follow-up statement
119
WWUS53 KDVN 232047
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SAT JUL 23 2016
IAC019-055-232115-
/O.CON.KDVN.SV.W.0067.000000T0000Z-160723T2115Z/
BUCHANAN IA-DELAWARE IA-
347 PM CDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR BUCHANAN AND SOUTHWESTERN DELAWARE COUNTIES...
AT 345 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAMONT TO NEAR QUASQUETON TO NEAR URBANA...MOVING EAST
AT 35 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...THIS STORM HAS A HISTORY OF WIND DAMAGE WITH REPORTS OF
DOWNED BRANCHES AND TREES IN PORTIONS OF BUCHANAN COUNTY.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...WINTHROP...QUASQUETON...ROWLEY...DUNDEE...
MASONVILLE...INDEPENDENCE AIRPORT...ROBINSON...MONTI...
BUCHANAN COUNTY FAIRGROUNDS...COFFINS GROVE PARK...JAKWAY PARK...
WINTHROP GOLF COURSE...WAPSIPINICON GOLF COURSE AND OTTERVILLE.
THIS INCLUDES INTERSTATE 380 NEAR MILE MARKER 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4261 9179 4257 9151 4230 9152 4230 9197
4245 9196 4251 9196 4258 9193
TIME...MOT...LOC 2045Z 276DEG 30KT 4261 9162 4240 9172 4228 9191
HAIL...<.75IN
WIND...70MPH
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:53 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 12:53 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1253 PM CDT SAT JUL 23 2016
...AVIATION UPDATE...
.UPDATE...
Issued at 1000 AM CDT Sat Jul 23 2016
With the models way overdoing the convection current temperatures
and dewpoints are higher than forecast. We have raised maximum
temperatures into the lower to mid 90s (except upper 80s in the
far north) and have pushed dewpoints to near 80. Some locations
may see dewpoints in the lower 80s. This raises the heat index
values to 100 to 115, easily in the warning criteria.
Have lowered pops to 20-30 percent as the better forcing,
moisture transport and low level convergence is north and west of
the dvn cwa. 12z/23 upper air analysis indicated ridge aloft and a
capping atmosphere over the cwa. Some of the CAM's show much of
the convection remaining north of the cwa through tonight but will
make a decision about that later in the shift.
&&
.SYNOPSIS...
Issued at 330 AM CDT Sat Jul 23 2016
The latest SFC analysis was indicating a quasi-stationary boundary
draped from west-to-east acrs SD...along the IA/MN border...and back
up acrs northern lower MI. Along and south of it, including the
local area SFC DPTs were pooling generally in the mid 70s ATTM.
Aloft, upper ridge axis was adjusting up the mid and upper MS RVR
Valley. MCS and associated MCV was rolling east acrs central Neb,
and should get shunted more northeastward as it encounters the ridge
axis this morning.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Jul 23 2016
Today...Clouds trends on the IR loop and assessing some convergence
looking at H85 MB flow on the profilers/VAD, suggest that a elevated
wing of warm air advection type showers and storms off the Neb wave,
will continue to develop and move eastward acrs portions of the CWA
this morning. Several of the HiRes/near term models picking up on
this as well. But the forcing is marginal and layer shear rather
weak through 18z, thus will just cover with 20-30 POPs and expect
coverage higher acrs the northwestern half to third of the DVN CWA.
Later this afternoon, several MCS generation tools and forcing
indications come together acrs NW IA/eastern SD/much of MN. Some
forcing wings extending/tailing southeastward off this process may
allow for more storms in the north and northwestern fcst area this
afternoon. Will keep low POPs mainly north of I80 this afternoon to
account for this. Of course, if the Neb MCS does not decay diurnally
like several models show, or get shunted more off to the northwest
of the area and keeps chugging eastward, it will be a forecast
buster for both temps and the low to moderate POPs for today will
have to be raised.
As for the heat headlines, convective debris from the west and
ongoing high humidity itself will keep ambient temps in check in the
mid to upper 80s. Some areas that get more sun later this afternoon
like south of I80, will near 90 or low 90s. Even with DPts in the
mid to upper 70s, true heat warning criteria will not be met. But
with heat index readings in the upper 90s to around 105, much of the
CWA will continue to reach at least local office heat advisory
criteria. Thus will use three days accumulative of heat warning or
heat advisory criteria to support keeping the heat warning going for
now. But am worried today will be marginal at best especially if
clouds hold thicker than expected and even the somewhat trimmed back
forecast highs are still not met.
Tonight...main challenge will be how far south the expected
resultant northern plains through the upper MS RVR Valley MCS will
make it. Best forcing and support on several models, including the
00z run ECMWF and NAM keep the brunt of a strong MCS just to the
north of the DVN CWA, with just some secondary sctrd to isolated
storms along and north of Hwy 30. But looking at several convective
steering mechanisms and thermal highway rules of thumb that storm
clusters propagate along, feel the 00z GFS may have more of a handle
as it dumps some of the system acrs at least the northern to
northeastern third of the CWA especially after midnight. Would not
be surprised if it could even push further south and west of that by
early Sunday morning. Will adjust POPs accordingly with the GFS in
mind and at least likely POPs in the northeast for now after
midnight. High PWATs and CAPES would allow for heavy rain producing
storms, as well as some potential for damaging winds with any
associated llvl cold pool formation...even with marginal deep shear
profiles in place locally as(or if) the storms propagate into the
local area. Could see a flash flood threat in recent heavy rain hit
areas of the north if these storms make it into the local area. But
not enough confidence at the moment to issue a flash flood watch.
.LONG TERM...(Sunday through next Friday)
ISSUED AT 330 AM CDT Sat Jul 23 2016
Cold front moving through on Sunday will end the stretch of
oppressive heat and humidity, and also provide a focus for
thunderstorms. Beyond, a developing upper level NW flow will bring
slightly cooler weather for next week.
Sunday: The shortwave currently driving through northern MT pushes
the stationary front southward as a weak cold front through the
forecast area during the afternoon. There are some typical model
differences in timing, but the overall idea of the frontal passage
during peak heating into an airmass with temperatures at least in
the 80s and dewpoints well into the mid and upper 70s supports
scattered thunderstorms. The heat index may again push at least into
advisory criteria, especially where dewpoint pooling occurs along
and ahead of the front across the south and southeast, and an
advisory will need to be considered. With MUCAPES possibly into the
3000 to 4000 j/kg range by late afternoon, severe storms will be
possible, but somewhat limited by marginal shear.
High pressure then follows for Monday and Tuesday providing dry
weather with temperatures closer to july averages and more tolerable
humidity values. Will continue low chances for thunderstorms in the
south behind the front Sunday night, then in the far south Monday.
Thunderstorm chances return area-wide Wednesday through Friday when
the area comes under the influence of a more active wavetrain in the
W-NW flow aloft.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1253 PM CDT Sat Jul 23 2016
Mainly VFR conds through the taf cycle. Isolated thunderstorms are
possible but low confidence in convective trends. Southeast to
south winds around 10 knots or less through tonight, then becoming
southwest on Sunday.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...HaaseHazardous weather outlook, Jul 23, 10:19 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1019 AM CDT SAT JUL 23 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241530- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1019 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING. HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY 30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND TORRENTIAL RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL. HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY 30 IN IOWA AND ILLINOIS. HAASE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 45 min |
| Jul 23, 3:18 PM CDT | Tornado Warning | DVN | Buchanan | 57 min |
| Jul 23, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 53 min |
| Jul 23, 4:00 PM CDT | Tornado Warning | DVN | Delaware | 45 min |
| Jul 23, 4:04 PM CDT | Flash Flood Warning | DVN | Buchanan | 6 hr |
| Jul 23, 4:22 PM CDT | Flash Flood Warning | DVN | Delaware | 6 hr |
| Jul 23, 4:26 PM CDT | Tornado Warning | DVN | Delaware | 20 min |
| Jul 23, 4:35 PM CDT | Tornado Warning | DVN | Dubuque, Jackson | 55 min |
| Jul 23, 4:38 PM CDT | Severe Thunderstorm Warning | DVN | Jackson, Jones | 67 min |
| Jul 23, 4:40 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson, Jones | 6 hr |
| Jul 23, 4:59 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 61 min |
| Jul 23, 5:12 PM CDT | Tornado Warning | DVN | Jackson, Jones | 63 min |
| Jul 23, 6:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 67 min |
| Jul 23, 6:46 PM CDT | Special Weather Statement | DVN | Clinton | 59 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.